Some of you have tried, for various reasons, taking niacin. Some have also shortly after experienced a sensation of sudden, all-encompassing, prickly heat and looked in a mirror to find yourself lobster red. Here’s why that happens.

I was first told to take niacin because I had a slight ringing in my ears. I got niacin, I took it before going to bed, because I was told it also helps people sleep. Within fifteen minutes I got an all-over pins and needles sensation, and when I put a hand to my face I was burning up. When I checked the mirror, my entire face looked boiled. Needless to say, I didn’t feel sleepy.

Advertisement

A lot of people experience this with niacin. It’s called the “flush response,” and health organizations get regular calls from people who either think they’ve been poisoned or that they’re having an intense allergic reaction.

Niacin starts the flushing reaction when it hits Langerhans cells, which are part of the immune system. The cells are embedded in the skin and mucosal tissue lining the body. Once the niacin in these cells hits a certain level, it activates a protein that puts out a great deal of prostaglandins. Prostaglandins are signalling cells, and these particular prostaglandins signal the capillaries in the skin, and only the capillaries in the skin. The capillaries dilate, flooding the skin with blood. The blood brings heat along with it, and because the blood flow is increasing just under the skin, the entire body flushes red and feels like it’s running a high fever. The massive increase of blood flow to the area also brings on a strange prickling sensation just under the skin. After a while, the niacin rush subsides, the capillaries constrict, and the skin returns to normal.

It’s not dangerous, but it’s certainly not pleasant. There are ways to avoid it—my mistake was being cheap. Most pharmacies have “no-flush niacin” tablets available. These pills slowly leak the niacin into your system, so there’s no intense rush and no bright red skin.

·Image: Sven Kullander